Hail, Morgan
- When
- April 19, 4:24 PM CST to 4:25 PM CST
- Where
- Morgan County, 5 mi S of Jacksonville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.658, -90.230
A deepening area of low pressure tracked along the I-72 corridor during the evening of April 19th. A very sharp temperature gradient existed across central Illinois at the time, with readings ranging from the middle 40s north of the low track to around 80 degrees to the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deepening area of low pressure tracked along the I-72 corridor during the evening of April 19th. A very sharp temperature gradient existed across central Illinois at the time, with readings ranging from the middle 40s north of the low track to around 80 degrees to the south. Severe thunderstorms developed along this strong frontal boundary in advance of the approaching low, producing widespread wind damage and large hail. In addition, 6 tornadoes touched down from Christian County east-northeast into Vermilion and Edgar counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 19, 2:00 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT TUE APR 19 2011 .DISCUSSION... ISSUED 300 PM CDT TUE APR 19 2011 ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE NEXT WEEK...RESULTING IN NUMEROUS PERIODS OF SHOWERS AND THUNDERSTORMS. SHORT TERM...TONIGHT THROUGH FRIDAY LOW PRESSURE CURRENTLY DEVELOPING OVER NORTHERN MISSOURI WILL TRACK E/NE ACROSS CENTRAL ILLINOIS THIS EVENING...TRIGGERING A ROUND OF STRONG TO SEVERE THUNDERSTORMS. HIGHEST PROBABILITY OF SEVERE WILL BE FOUND IN THE WARM SECTOR NEAR THE SURFACE LOW TRACK...ROUGHLY ALONG AND SOUTHEAST OF A SPRINGFIELD TO DANVILLE LINE. FORECAST SOUNDINGS CONTINUE TO INDICATE MODERATE INSTABILITY AND A HIGH DEGREE OF LOW-LEVEL WIND SHEAR IN THE WARM SECTOR. ONCE THE MID-LEVEL CAP IS BROKEN...SUPERCELL THUNDERSTORMS WILL INITIATE ALONG AN ADVANCING COLD FRONT AFTER 5 PM. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES WILL BE POSSIBLE. NAM/GFS/4KM WRF-NMM ALL AGREE THAT SURFACE LOW AND TRAILING COLD FRONT WILL CLEAR THE KILX CWA SHORTLY AFTER MIDNIGHT. HAVE THEREFORE GONE WITH CATEGORICAL POPS ACROSS THE BOARD THIS EVENING...THEN ONLY HELD ONTO LOW CHANCE ALONG AND EAST OF I-57 AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD INTO THE MIDWEST ON WEDNESDAY...PROVIDING COOL AND DRY CONDITIONS. AS THE HIGH SHIFTS OFF TO THE EAST AND THE NEXT IN A SERIES OF FAST-MOVING STORM SYSTEMS BEGINS TO APPROACH FROM THE WEST...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST-CENTRAL ILLINOIS BY LATE THURSDAY AFTERNOON. BETTER RAIN CHANCES WILL ARRIVE THURSDAY NIGHT...AS AN AREA OF SYNOPTIC LIFT ASSOCIATED WITH STRONG MID-LEVEL WARM ADVECTION DEVELOPS NORTH OF A WARM FRONT STRETCHING ACROSS SOUTHERN MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP ALONG THE FRONT AND BEGIN TRACKING E/NE TOWARD ILLINOIS ON FRIDAY. MODELS HAVE DIFFERING SOLUTIONS CONCERNING EXACT TRACK OF LOW...WITH GFS TAKING IT IN A MORE NORTHERLY DIRECTION INTO SOUTHERN WISCONSIN BY LATE FRIDAY NIGHT AND THE ECMWF PUSHING IT NORTHEASTERLY INTO NORTHERN INDIANA. GIVEN THE FLAT ZONAL FLOW PATTERN IN PLACE ACROSS THE CONUS...FAVOR THE ECMWF IN THIS CASE. WITH SURFACE LOW ONCE AGAIN TRACKING RIGHT ACROSS CENTRAL ILLINOIS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA FRIDAY AFTERNOON/EVENING. IN ADDITION...LARGE TEMPERATURE GRADIENT WILL LIKELY DEVELOP ACROSS THE AREA...WITH HIGHS HOVERING IN THE MIDDLE 50S NORTH OF PEORIA AND SOARING INTO THE MIDDLE 70S ACROSS THE E/SE CWA. LONG TERM...SATURDAY THROUGH TUESDAY STILL QUITE A BIT OF UNCERTAINTY CONCERNING POSITION OF MAIN BAROCLINIC ZONE OVER THE WEEKEND. IN THE WAKE OF THE FRIDAY WAVE...GFS PUSHES FRONT SOUTHWARD TO NEAR THE OHIO RIVER WHILE THE ECMWF MAINTAINS IT A BIT FURTHER NORTH ALONG I-70. ECMWF IS PROBABLY THE WAY TO GO HERE...SO WILL KEEP RAIN CHANCES GOING ACROSS THE SOUTHERN CWA ON SATURDAY. FURTHER NORTH...THINK A BRIEF BREAK IN THE PRECIP WILL BE IN STORE ACROSS THE REMAINDER OF THE AREA. ANY LULL IN PRECIP WILL BE SHORT-LIVED...AS NEXT UPPER WAVE APPROACHING FROM THE WEST HELPS PULL THE BOUNDARY BACK NORTHWARD ON SUNDAY/MONDAY. END RESULT WILL BE SHOWERS AND THUNDERSTORMS ACROSS THE BOARD FROM SUNDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL WILL BE LIKELY OVER THE NEXT WEEK...SO FLOODING MAY BECOME AN ISSUE ON MANY AREA STREAMS/RIVERS. BARNES && .AVIATION... ISSUED 104 PM CDT TUE APR 19 2011 SPI...DEC AND CMI WILL SEE THE WARM FRONT LIFT OVER THE SITES IN NEXT COUPLE OF HOURS. PIA AND BMI SHOULD REMAIN NORTH OF THE FRONT THROUGH THE AFTERNOON. SPI...DEC AND CMI SHOULD SEE SOME SCATTERED CLOUD COVER THIS AFTERNOON WITH THE WARM FRONT BUT THEN THUNDERSTORMS WILL DEVELOP WEST OF THE AREA OR NEW THE WARM FRONT TO THE WEST AND MOVE TO THE EAST INTO THE AREA. HAVE TIMED PCPN INTO EACH SITE FOR A 3HR PERIOD AROUND 00Z. ONCE PCPN HAS ENDED...WINDS WILL BECOME NORTHWESTERLY AS THE LOW MOVES BY AND LOW CLOUDS BELOW 1KFT WILL RETURN. THIS CLOUD HEIGHT WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND THEN IMPROVE TOMORROW MORNING. PIA AND BMI WILL SEE RAIN BEGIN LATER THIS AFTERNOON AS WELL BUT UNSURE ON AMOUNT OF THUNDERSTORMS IN THEIR AREA...SO WENT WITH VCTS FOR THOSE TWO SITES FOR SEVERAL HOURS. THEN LOWER CLOUDS WITH WINDS OUT OF NORTHWEST WILL CONTINUE DURING EVENING AND OVERNIGHT HOURS. CLOUD COVER HEIGHT COULD IMPROVE SOMEWHAT DURING THE MORNING AS WELL. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 352 PM CDT TUE APR 19 2011 ILZ027>031-036>038-201100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 352 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING...PRIMARILY ALONG AND EAST OF THE ILLINOIS RIVER. A FEW OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE MAIN TORNADO THREAT WILL LIKELY REMAIN A BIT FURTHER SOUTHEAST ALONG AND EAST OF I-55. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. YET ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. ILZ040>057-061>063-066>068-071>073-201100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 352 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING IN ADVANCE OF A COLD FRONT. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...AND TORNADOES. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. YET ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL BLUFFS 39.75N 90.53W
04/19/2011 E1.00 INCH SCOTT IL LAW ENFORCEMENT
LARGE QUANTITY OF QUARTER SIZED HAIL WITH CAR DAMAGE.
0523 AM HAIL JACKSONVILLE 39.73N 90.23W
04/19/2011 E1.50 INCH MORGAN IL CO-OP OBSERVER
0543 AM HAIL GLASGOW 39.55N 90.48W
04/19/2011 E1.00 INCH SCOTT IL LAW ENFORCEMENT
0853 AM HAIL MASON 38.95N 88.63W
04/19/2011 E1.00 INCH EFFINGHAM IL EMERGENCY MNGR
0858 AM HAIL BEECHER CITY 39.19N 88.79W
04/19/2011 E0.50 INCH EFFINGHAM IL CO-OP OBSERVER
TIME ESTIMATED.
0913 AM HAIL EAST PEORIA 40.67N 89.55W
04/19/2011 E0.25 INCH TAZEWELL IL TRAINED SPOTTER
PEA HAIL COVERING THE GROUND.
0923 AM HAIL NEOGA 39.32N 88.45W
04/19/2011 E0.50 INCH CUMBERLAND IL TRAINED SPOTTER
0925 AM HAIL LERNA 39.42N 88.29W
04/19/2011 E0.50 INCH COLES IL EMERGENCY MNGR
0928 AM HAIL NEOGA 39.32N 88.45W
04/19/2011 E1.25 INCH CUMBERLAND IL PUBLIC
0931 AM HAIL LERNA 39.42N 88.29W
04/19/2011 E1.00 INCH COLES IL PUBLIC
0934 AM HAIL HERRICK 39.22N 88.99W
04/19/2011 E0.50 INCH SHELBY IL EMERGENCY MNGR
0945 AM HAIL 1 S LERNA 39.40N 88.29W
04/19/2011 E0.75 INCH COLES IL EMERGENCY MNGR
1015 AM HAIL 5 SE PARIS 39.56N 87.63W
04/19/2011 E0.50 INCH EDGAR IL EMERGENCY MNGR
TIME ESTIMATED.
1015 AM HEAVY RAIN 5 NW ATLANTA 40.31N 89.30W
04/19/2011 M2.13 INCH LOGAN IL MESONET
24 HOUR TOTAL.
1015 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
04/19/2011 M2.15 INCH MCLEAN IL MESONET
24 HOUR TOTAL.
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL WINCHESTER 39.63N 90.46W
04/19/2011 M0.50 INCH SCOTT IL CO-OP OBSERVER
&&
LAUFENBERGThe Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
33 thunderstorm wind, 28 hail, 6 tornado, 6 flash flood, 1 lightning. Local standard time, as filed.
Several outbuildings, garages, and grain bins were damaged along Johns Creek Road.
Several farm buildings were damaged.
Several trees and power lines were blown down. One house suffered roof damage.
Eight power poles were snapped and several power lines were blown down on South Second Street at Southwind Park.
A tornado touched down 4 miles southwest of Kincaid at 517 PM CST. It destroyed several grain bins and a large farm storage building before dissipating 2.5 miles south-southwest of Kincaid at 520 PM CST.
Numerous trees and power lines were blown down in Taylorville, causing widespread power outages.
Two houses suffered roof damage in Buffalo.
A tornado touched down 2 miles northeast of Taylorville at 532 PM CST. It traveled eastward, knocking over 8 empty rail cars before dissipating 2.5 miles northeast of Taylorville at 533 PM CST.
Numerous trees and power poles were snapped.
The siding was ripped off buildings on Cherokee Street.
A tornado touched down 4 miles southwest of Morrisonville at 530 PM CST. It traveled eastward, knocking down several power poles along Rt. 48. The tornado then tore the roof off a hog pen, collapsed the north doors of a large metal farm building, and destroyed a small barn before dissipating 3 miles south of Morrisonville at 532 PM CST.
A communications tower was blown over.
Several large trees were blown down and 3 houses suffered minor damage.
A shed and 2 large trees were blown down. 3 houses and 2 garages suffered minor damage.
Numerous power poles were blown down along County Highway 24 near Oakley. Two grain bins and a large shed were knocked down and the roof of a house was blown off.
Strong winds damaged several grain bins and sheds and the roof of a house.
Thunderstorms which produced rainfall rates of 1.50 to 2.00 per hour for two hours produced flash flooding of rural roads in a small part of northwest Marshall County.
Several grain bins were blown over.
A power pole was blown down and a large shed was destroyed.
Two semi trailers were blown over at I-74 and I-57.
A tree was blown onto a garage in Villa Grove.
Shingles were blown off a roof and an 8-inch diameter tree was knocked down.
Two houses sustained roof damage in Newman. A large shed and a small block warehouse were severely damaged. In addition, a small shed was tipped over and blown across a lot into an antique trailer.
Downburst winds caused damage to a pole barn, the roof of a house, and numerous power poles about 1.5 miles west of Chrisman.
A tornado touched down 1.7 miles northeast of Chrisman at 659 PM CST. It traveled northeastward, tearing the roof off a house, destroying two pole barns, and damaging a garage. The tornado dissipated 2.8 miles northeast of Chrisman at 701 PM CST.
A tornado touched down near Henning at 702 PM CST. It traveled northeastward, damaging roofs, siding, and awnings on numerous houses. The tornado also knocked down a number of trees before dissipating 3 miles northeast of Henning at 705 PM CST.
Downburst winds damaged numerous grain bins and trees in a path from 3 miles northeast of Henning northeastward to about 4 miles east-southeast of Rossville.
Numerous trees were blown down west of Rossville. One car was damaged when a tree fell onto it.
A tornado touched down 4.4 miles east of Rossvile at 711 PM CST. It traveled northeastward, damaging 6 grain bins, 2 farmsteads, 2 large sheds, and a combine before dissipating 5.6 miles east-northeast of Rossville at 714 PM CST.
A flag pole was broken in Sullivan.
Power poles were blown down at the intersection of Illinois Route 1 and Illinois Route 9.
Lightning struck the roof of a home, starting a fire in the attic and the electrical system of the house. The house sustained significant damage. No injuries were reported.
Several thunderstorms produced heavy rainfall rates of more than one inch per hour for four hours in much of southern and central Shleby County. Most rural roads were water covered and impassable.
Several thunderstorms produced heavy rainfall with totals of 2.50 to 4.00 inches in less than four hours. Numerous roads in Mattoon and Charleston, as well as outlying rural areas were flooded.
Several thunderstorms produced heavy rainfall with totals of 2.50 to 4.00 inches in less than four hours in northern Cumberland County. Numerous roads in Neoga and Toledo, as well as outlying rural areas were flooded.
Several trees were blown down.
Several trees were blown down.
Several thunderstorms produced heavy rainfall with totals of 2.50 to 4.00 inches in less than four hours in the southern half of Edgar County. Numerous roads in Paris, as well as outlying rural areas were flooded.
Several thunderstorms produced heavy rainfall with totals of 2.50 to 4.00 inches in less than four hours in northern Clark County. Numerous roads in Marshall and Martinsville, as well as outlying rural areas were flooded. Several locations along I-70 had standing water.
The steeple of a church was was torn off in West Salem. Numerous large tree limbs were blown down in Olney.
A few small trees were blown down.
A metal roof was torn off a house in Landes.
The top of a communications tower was broken off in Chauncey.
Several large trees were snapped in Bridegport.
Five power poles and several large trees were blown down.
A barn was destroyed 3 miles northwest of Russellville at County Road 1850N and County Road 1800E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298658, 298659, 298660, 298661, 298662, 298664, 298665, 298793, 298797, 298798, 298806, 298666, 298667, 298622, 298668, 298794, 299111, 298633, 298795, 298796, 298647, 298669, 299148, 299105, 298670, 298671, 299106, 298673, 299108, 299103, 305870, 299104, 299139, 298674, 299090, 298675, 299146, 298799, 299144, 298655, and more.